| Abstract|| |
Acute interstitial nephritis (AIN) associated with the administration of the combination drug Aggrenox ( acetylsalicylic acid 25 mg and dipyridamole 200 mg) has not been previously reported. This is an 83-year-old man who presented with nausea, vomiting, weakness, and non-oliguric renal failure. He started to have these complaints four days after starting Aggrenox one tablet daily. There were no recent medication changes aside from the addition of Aggrenox. The patient had normal serum creatinine one year prior to this event. The renal biopsy showed acute interstitial nephritis (AIN). The Aggrenox was stopped and
the patient received saline intravenously. The serum creatinine rose from 494 µmol/L on admission to a peak of 798 µmol/L on day 5 then decreased gradually to 179 µmol/L over four months. The serologic investigations for common infectious and immune causes of AIN were negative. In conclusion, this patient suffered AIN associated with the administration of Aggrenox and improved with discontinuation of this drug. Further investigation may be needed to evaluate the prevalence of AIN associated with Aggrenox.
Keywords: Acetyl Salicylic Acid, Dipyridamole, Interstitial Nephritis, Acute Renal Failure, Aggrenox.
|How to cite this article:|
Al Hwiesh A. Aggrenox-Associated Acute Interstitial Nephritis. Saudi J Kidney Dis Transpl 2006;17:50-3
| Introduction|| |
Acute interstitial nephritis (AIN) associated with a combination drug Aggrenox (acetylsalicylic acid (ASA) 25 mg and Dipyridamole 200 mg) has not been previously reported. We present a case of biopsy-proven AIN temporally associated with the administration of this drug.
| Case Report|| |
An 83-year-old male presented with nausea, vomiting, and generalized weakness, four days after starting Aggrenox one tablet daily following a transient ischemic central nervous system event. The other medications were diltiazem, isosorbide dinitrate, enalapril, and ranitidine. He had been on these medications for several years. The past medical history included myocardial infarction, coronary artery bypass surgery, chronic stable angina, cardiac pacemaker for sick sinus syndrome, congestive heart failure, recurrent transient ischemic central nervous system events, hip replacement, bilateral cataract surgery, superficial bladder cancer treated with local excision, colorectal cancer treated with surgical excision, rheumatic fever without valve disease, and hypertension.
The blood pressure and pulse were 130/70 mmHg and 90 beats per minutes (bpm) supine, and 110/60 mmHg and 115 bpm standing. The temperature was 36°C and the oxygen saturation was 96% on room air. There was no jugular venous distension, but there was mild peripheral edema. The examination of the chest revealed a sternotomy scar, normal heart sounds and a II/VI systolic murmur loudest at the left sternal border. There was no skin rash detected. The remainder of the examination was unremarkable.
The urinalysis showed 0.3 g/L protein, +1 blood, WBC's, and WBC casts. Urine eosinophils were not detected by Wright's stain. The white blood cell count was 12.4 x 10 9 /L, hemoglobin 152 g/L, urea 19.9 mmol/L, and serum creatinine 494 µmol/L. The urine output was 1000 - 1500 ml/day. The serum creatinine a year earlier was 85 µmol/L.
On ultrasound, the kidneys measured 10.6 cm and 9.6 cm and no hydronephrosis was observed. Cultures of blood, urine, and throat swab were negative. Anti-nuclear antibody, rheumatoid factor, C3, C4, antineutrophil cytoplasmic antibody, antiglomerular basement membrane antibody, anti-streptolysin O titer, and serology for Mycoplasma, Legionella, hepatitis B and C, and human immunodeficiency virus were negative. IgM antibodies against Epstein-Barr virus and cytomegalovirus were negative. Urine and serum electrophoreses were normal.
The differential diagnosis for the acute renal failure included acute interstitial nephritis, cholesterol emboli, and acute tubular necrosis.
The Aggrenox and enalapril were held and intravenous normal saline was administered. On 3 rd day of admission, the serum creatinine increased to 772 µmol/L and renal biopsy was performed. It showed an interstitial inflammatory infiltrate that included predominantly lymphocytes as well as significant number of eosinophils without granulomatous lesions. The renal tubules exhibited focal epithelial simplification and tubulitis as well as regenerative changes. The glomeruli and the vasculature were normal. The direct immunofluorescence staining demonstrated interstitial fibrin but was negative for IgG, IgA, IgM, C3, C4, and C1q, [Figure - 1].
Hemodialysis was not required. The creatinine peaked to 798 µmol/L on 5th day then decreased gradually to 179 µmol/L over the next four months. Clopidogrel 75 mg PO daily, and acetyl salicylic acid 80 mg PO daily were started for stroke prevention shortly after discharge from hospital.
| Discussion|| |
This patient experienced acute renal failure temporally associated with the administration of Aggrenox and improved with discontinuation of the drug. The clinical course of an acute rise in the serum creatinine followed by gradual improvement in the renal function over a number of weeks following discontinuation of the offending agent is consistent with AIN.,
The absence of the classic triad of fever, rash, eosinophilia/eosinophiluria in our patient is not surprising since it is present in the minority of cases of the drug-associated AIN., The time from the exposure to Aggrenox to the diagnosis of acute renal failure is compatible with the usually short latent period for drug-associated AIN. , The diagnosis of AIN was confirmed by renal biopsy. The common infectious and immune causes of AIN were ruled out by serologic investigations.
There have been reports of AIN associated with diltiazem, ranitidine, and angiotensin converting enzyme inhibitors (ACE-I). ,, Diltiazem and ranitidine are unlikely to be causative in this case because the patient continued to take these medications throughout the acute illness and the follow-up period. He has not been rechallenged with an ACE-I so it is not possible to completely exclude enalapril, but it is less likely since he had been on this medication for several years.
By exclusion, Aggrenox was the most likely cause of AIN. MEDLINE search produced only one report of AIN associated with ASA alone; however the association between ASA and AIN in this case was confounded by the concomitant connective tissue disease.  In the present case the renal function improved despite re-challenge with ASA. The MEDLINE search did not result in any reported cases of AIN associated with dipyridamole, Aggrenox or its nonmedicinal ingredients.
It is not possible to know which component of Aggrenox precipitated AIN in this patient, or if the combination of ASA and dipyridamole played a role. Combination analgesic medications cause chronic interstitial nephritis (analgesic nephropathy), through a combination of hemodynamic and cytotoxic effects on the medullary interstitium mediated by prostaglandin inhibition and metabolism to toxic reactive metabolites. The pathophysiology of AIN on the other hand is cell mediated hypersensitivity. 
Dipyridamole potentiates the aggregationinhibiting effects of adenosine and prostaglandin E1, inhibits platelet uptake of adenosine, serotonin and glucose, and increases platelet cyclic AMP levels. Dipyridamole is a coronary vasodilator in humans but the mechanism of action is poorly understood. Dipyridamole may contribute to the hemodynamic renal insult of the ASA by potentiating the effect of antihypertensive medications and causing hypotension, but there is no apparent mechanism by which the combination of dipryidamole and ASA would result in an increased risk of a hypersensitivity reaction. Further investigation is needed to evaluate the prevalence of AIN associated with Aggrenox, and the potential adverse renal effects of the combination of ASA and Dipyridamole.
| References|| |
|1.||Rastegar A, Kashgarian M. The clinical spectrum of tubulointerstitial nephritis. Kidney Int 1998;54(2):313-27. |
|2.||Michel DM, Kelly CJ. Acute interstitial nephritis. J Am Soc Nephrol 1998; 9(3):506-15. |
|3.||Abadin JA, Duran JA, Perez de Leon JA. Probable diltiazem-induced acute interstitial nephritis. Ann Pharmacother 1998;32(6):656-8. |
|4.||Gaughan WJ, Sheth VR, Francos GC, Michael HJ, Burke JF. Ranitidine-induced acute interstitial nephritis with epithelial cell foot process fusion. Am J Kidney Dis 1993;22(2):337-40. |
|5.||Donker AJ. Nephrotoxicity of angiotensin converting enzyme inhibition. Kidney Int Suppl 1987;20:S132-7. [PUBMED] |
|6.||McLeish KR, Senitzer D, Gohara AF. Acute interstitial nephritis in a patient with aspirin hypersensitivity. Clin Immunol Immunopathol 1979;14(1):64-9. |
|7.||Compendium of Pharmaceuticals. Canadian Pharmacists Association 2003;1287. |
Abdullah Al Hwiesh
King Fahad University Hospital, P.O. Box 40085, Al Khober
[Figure - 1]